MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400) and a velocity delivery microcatheter (velocity).During the procedure, the physician was unable to advance the pc400 past the distal tip of the velocity, therefore, the pc400 was removed.The procedure was completed using a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by a penumbra sales representative on 02/27/2019 and the return of the device on 03/08/2019: describe event or problem, date returned to manufacturer, device returned to manufacturer, device code added, results code 1, conclusions code 1.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right carotid m2 artery using penumbra coil 400s (pc400).During the procedure, while advancing the pc400, the physician experienced resistance and was unable to advance the coil past the distal tip of the px slim delivery microcatheter (px slim).The physician retracted the pc400 and attempted to advance coil multiple times; however, the same issue occurred.Therefore, the pc400 was removed.The procedure was completed using a new pc400 with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured at approximately 54.0 cm from the proximal end.Bends were present along the pusher assembly.The pull wire was retracted from the distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and had offset coil winds.The introducer sheath was not returned with the device.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was proximal to the introducer sheath friction lock.The inner diameter (id) of the friction lock is smaller than the rest of the introducer sheath allowing the sheath to seat properly on the pusher assembly.If the friction lock is moved distal to the pusher assembly mid-joint, resistance may be encountered when attempting to advance the smart coil out of its introducer sheath.During functional testing, the introducer sheath was reseated on the pusher assembly mid-joint and was subsequently able to advance through a demonstration microcatheter without resistance.The reported complaint could not be confirmed.Further evaluation revealed bends and kinks along the pusher assembly.These damages may have been due to advancing the device against resistance or during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8360599
Report Number3005168196-2019-00316
Device Sequence Number2035336
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryHU
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/22/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2026
Device Catalogue Number4002C1245
Device Lot NumberF83390
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer02/27/2019
04/05/2019
Initial Report FDA Received Date02/21/2019
Supplement Report FDA Received Date03/22/2019
05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005